Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 187, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 30, 2020, 12:41 AM CDT for 6 counties in Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2020, 12:41 AM CDT (05:41 UTC)
- Expired
- Jul 30, 2020, 1:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Finney County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 1:15 AM CDT | TSTM WND GST 50 | 12 N Jetmore, KS | MESONET STATION K5NES US-283 @ PAWNEE R. NESS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1771 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.2
The text
As transmitted.
497
WUUS53 KDDC 300541
SVRDDC
KSC055-083-101-135-145-165-300630-
/O.NEW.KDDC.SV.W.0187.200730T0541Z-200730T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1241 AM CDT Thu Jul 30 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Finney County in southwestern Kansas...
Ness County in west central Kansas...
Hodgeman County in southwestern Kansas...
Northwestern Pawnee County in south central Kansas...
Southeastern Lane County in west central Kansas...
Southwestern Rush County in central Kansas...
* Until 130 AM CDT.
* At 1240 AM CDT, severe thunderstorms were located along a line
extending from near Ransom to near Beeler, moving southeast at 45
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ness City, Dighton, Jetmore, Bazine, Ransom, Hanston, Rush Center,
Utica, Alamota, Alexander, Beeler, Arnold and Nekoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 9924 3791 9994 3791 10011 3846 10049
3870 10007
TIME...MOT...LOC 0540Z 320DEG 39KT 3867 9996 3838 10021
HAIL...0.88IN
WIND...60MPH
$$
RUSSELL2 follow-up statements
593
WWUS53 KDDC 300600
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
100 AM CDT Thu Jul 30 2020
KSC055-083-101-135-145-165-300630-
/O.CON.KDDC.SV.W.0187.000000T0000Z-200730T0630Z/
Finney KS-Ness KS-Hodgeman KS-Pawnee KS-Lane KS-Rush KS-
100 AM CDT Thu Jul 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHEASTERN FINNEY...NESS...HODGEMAN...NORTHWESTERN PAWNEE...
SOUTHEASTERN LANE AND SOUTHWESTERN RUSH COUNTIES...
At 100 AM CDT, severe thunderstorms were located along a line
extending from near Ness City to 14 miles south of Beeler, moving
southeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ness City, Jetmore, Bazine, Hanston, Rush Center, Alexander and
Nekoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 9924 3791 9994 3791 10011 3829 10036
3865 9988
TIME...MOT...LOC 0600Z 328DEG 35KT 3853 9986 3824 10011
HAIL...0.88IN
WIND...60MPH
$$
RUSSELL366
WWUS53 KDDC 300627
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
127 AM CDT Thu Jul 30 2020
KSC055-083-101-135-145-165-300635-
/O.EXP.KDDC.SV.W.0187.000000T0000Z-200730T0630Z/
Finney KS-Ness KS-Hodgeman KS-Pawnee KS-Lane KS-Rush KS-
127 AM CDT Thu Jul 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY...NESS...
HODGEMAN...NORTHWESTERN PAWNEE...SOUTHEASTERN LANE AND SOUTHWESTERN
RUSH COUNTIES WILL EXPIRE AT 130 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
LAT...LON 3848 9924 3791 9994 3791 10011 3829 10036
3865 9988
TIME...MOT...LOC 0625Z 320DEG 39KT 3833 9964 3804 9989
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 12:27 AM CDT, 14 minutes earlier.
Area forecast discussion, Jul 30, 12:27 AM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1227 AM CDT Thu Jul 30 2020 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Thursday) Issued at 311 PM CDT Wed Jul 29 2020 The leading edge of a robust upper level disturbance by mid summer standards was approaching the high plains this afternoon, along with an associated cold front. Convection was already developing across eastern Colorado by mid afternoon. Given the abundant moisture and increasing bulk shear, we expect discrete t-storms to develop just west of our area and then move into western Kansas. Large hail can be expected with these storms. A little later in the evening, the storms will evolve into a line with damaging winds, heavy rains and small hail. There is some uncertainty in how far southwest the organized storm line will build and the best chance for a quick half inch or more of rain is from Dodge City north to Dighton and eastward to Larned and Hays. By late evening, the storm cluster will likely progress into south central Kansas including Pratt, Stafford and Medicine Lodge. The main shortwave trough axis will pass across western Kansas Thursday night. Ahead of this, additional clusters of showers and thunderstorms are expected. The lower levels will likely not be nearly as unstable by this time so that the chance for severe storms is low. Highs Thursday will be held down into the upper 70s in central Kansas, with warmer mid 80s along the Oklahoma state line. .LONG TERM...(Thursday night through Wednesday) Issued at 311 PM CDT Wed Jul 29 2020 Every time this summer that the models have been advertising an extended period of dry and hot weather out in the day 7 to 10 period it hasn't panned out. The upper level ridge is staying south or west of our area and it looks like this will be the case out through the first week of August. The ECMWF, which has been far too dry this summer, is showing multiple opportunities for shower and t-storm activity from Sunday through Thursday although it still doesn't look like an overly wet pattern. The mid to high level flow will start out north-northwesterly Sunday, with weak embedded disturbances in the flow and sufficient moisture for precipitation along a mid level baroclinic zone. Given all the rain we have had in July (over 7" and counting in Dodge City) and much of our area having 150 to 300% of normal rainfall, evapotranspiration processes will work to enhance the low level moisture. Temperatures will struggle to get very hot during this period. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1208 AM CDT Thu Jul 30 2020 Scattered thunderstorms will be possible overnight, especially in the Garden City, Dodge City and Hays areas through 11z Thursday. Based on BUFR soundings and observations upstream cloud cover with these storms will range from 3500 to 6000ft AGL. Outside these storms ceilings will improve to greater than 12000ft AGL. The exception will be in the Hays area where an area of stratus in the 1500 to 2500ft AGL level can be expected early Thursday morning. Easterly winds at 10knots or less will shift to the northwest as these thunderstorms pass but then the winds will gradually shift back to the east northeast. Thunderstorms overnight will be capable of producing isolated wind gusts of 40knots or greater. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 80 63 80 / 50 50 50 10 GCK 63 79 62 79 / 40 40 50 10 EHA 64 84 62 83 / 20 20 40 10 LBL 64 84 62 83 / 20 20 50 10 HYS 65 77 62 79 / 60 70 50 10 P28 68 83 66 81 / 40 50 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Burgert
Hazardous weather outlook, Jul 29, 3:12 AM CDT, 21 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 312 AM CDT Wed Jul 29 2020 KSZ030-031-043>046-061>066-074>081-084>090-300815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 312 AM CDT Wed Jul 29 2020 /212 AM MDT Wed Jul 29 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible late this afternoon through this evening. The strongest storms will be capable of producing up to quarter size hail and gusty winds up to 60 mph. Isolated tornadoes cannot be ruled out. Heavy rainfall will also be possible with the strongest storms, increasing the potential for localized flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Strong to marginally severe thunderstorms will be possible early Thursday morning with gusty winds up to 60 mph the main hazard. Days 2-7 Hazards ---------------- * Thursday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Limited risk * Friday - Lightning: Limited risk * Saturday No hazards. * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally after 4 PM CDT. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, Jul 29, 11:57 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1157 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND GST 1 S COOLIDGE 38.03N 102.01W
07/29/2020 M54 MPH HAMILTON KS MESONET
MESONET STATION K5COO COOLIDGE.
&&
RBLocal storm report, Jul 30, 12:06 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1206 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND GST 1 N SYRACUSE 38.00N 101.75W
07/29/2020 M62 MPH HAMILTON KS AWOS
AWOS STATION K3K3 SYRACUSE.
&&
RBSpecial weather statement, Jul 30, 12:16 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1216 AM CDT Thu Jul 30 2020
KSZ030-031-043>045-063-300600-
Finney KS-Trego KS-Lane KS-Ellis KS-Scott KS-Ness KS-
1216 AM CDT Thu Jul 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
NORTHWESTERN NESS...EAST CENTRAL SCOTT...TREGO...LANE AND
NORTHWESTERN ELLIS COUNTIES UNTIL 100 AM CDT...
At 1215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Voda to near Healy.
Movement was southeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Ellis, Wakeeney, Dighton, Ransom, Ogallah, Utica, Collyer, Alamota,
Trego Center, Yocemento, Cedar Bluff, Manning, Beeler, Pendennis,
Amy, Arnold, Healy, Riga, Shields and Voda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
LAT...LON 3813 10042 3861 10077 3870 10064 3870 10016
3905 10015 3913 10003 3913 9911
TIME...MOT...LOC 0515Z 304DEG 39KT 3915 9995 3861 10067
LOWELocal storm report, Jul 30, 12:25 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1225 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST 1 S COOLIDGE 38.03N 102.01W
07/29/2020 M58 MPH HAMILTON KS MESONET
MESONET STATION K5COO COOLIDGE.
&&Local storm report, Jul 30, 12:28 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1228 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST 1 S COOLIDGE 38.03N 102.01W
07/30/2020 M63 MPH HAMILTON KS MESONET
MESONET STATION K5COO COOLIDGE.
&&
RBSpecial weather statement, Jul 30, 12:41 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1241 AM CDT Thu Jul 30 2020
KSZ062-063-075>077-300630-
Gray KS-Finney KS-Kearny KS-Grant KS-Haskell KS-
1241 AM CDT Thu Jul 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KEARNY...FINNEY...
NORTHERN GRANT...NORTHWESTERN GRAY AND WESTERN HASKELL COUNTIES UNTIL
130 AM CDT...
At 1239 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lakin, moving southeast at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City, Ulysses, Lakin, Holcomb, Satanta, Deerfield,
Pierceville, Ryus, Hickok, Plymell and Friend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
LAT...LON 3773 10152 3826 10116 3826 10025 3739 10098
3754 10135
TIME...MOT...LOC 0539Z 298DEG 28KT 3783 10124
LOWEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:03 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 42 min |
| Jul 29, 7:23 PM CDT | Special Weather Statement | DDC | Ford | 52 min |
| Jul 29, 7:29 PM CDT | Special Weather Statement | DDC | Ellis | 46 min |
| Jul 29, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 26 min |
| Jul 29, 8:01 PM CDT | Special Weather Statement | DDC | Pawnee, Rush | 44 min |
| Jul 29, 8:31 PM CDT | Special Weather Statement | DDC | Pawnee | 44 min |
| Jul 29, 8:50 PM CDT | Special Weather Statement | DDC | Comanche | 40 min |
| Jul 29, 9:01 PM CDT | Special Weather Statement | DDC | Stafford | 44 min |
| Jul 29, 9:33 PM CDT | Special Weather Statement | DDC | Barber | 27 min |
| Jul 29, 9:57 PM CDT | Special Weather Statement | DDC | Barber | 33 min |
| Jul 29, 10:20 PM CDT | Special Weather Statement | DDC | Pratt | 25 min |
| Jul 29, 10:52 PM CDT | Special Weather Statement | DDC | Rush | 23 min |
| Jul 29, 11:22 PM CDT | Special Weather Statement | DDC | Hamilton | 53 min |
| Jul 30, 12:06 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Kearny, Stanton | 39 min |
| Jul 30, 12:16 AM CDT | Special Weather Statement | DDC | Lane, Trego | 44 min |
| Jul 30, 12:41 AM CDT | Special Weather Statement | DDC | Finney, Grant, Haskell, Kearny | 49 min |
| Jul 30, 12:49 AM CDT | Special Weather Statement | DDC | Gray, Meade | 41 min |
| Jul 30, 1:21 AM CDT | Special Weather Statement | DDC | Ellis, Rush | 39 min |
| Jul 30, 1:24 AM CDT | Special Weather Statement | DDC | Edwards, Hodgeman, Pawnee | 66 min |
| Jul 30, 2:00 AM CDT | Special Weather Statement | DDC | Edwards, Pratt, Stafford | 60 min |
| Jul 30, 2:59 AM CDT | Special Weather Statement | DDC | Barber, Comanche, Pratt | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.